Hail, Seneca
- When
- July 31, 5:28 AM EST
- Where
- Seneca County, Border City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.880, -76.950
A vigorous upper level wave moved into central New York and resulted in strong thunderstorms that produced copious amounts of hail. One severe thunderstorm produced quarter-sized hail Thursday morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A vigorous upper level wave moved into central New York and resulted in strong thunderstorms that produced copious amounts of hail. One severe thunderstorm produced quarter-sized hail Thursday morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 31, 3:01 AM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 401 AM EDT THU JUL 31 2014 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL REMAIN OVER THE AREA THROUGH THE UPCOMING WEEKEND. THIS WEATHER SYSTEM WILL KEEP WITH A CHANCE OF SHOWERS OR THUNDERSTORMS AROUND EACH DAY. COOLER WEATHER WILL TRANSITION TO MORE NORMAL SUMMERTIME TEMPERATURES BY THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... 4 AM UPDATE... A SHORT WAVE OVER SOUTHERN ONTARIO NOW, EMBEDDED IN THE BROAD UPPER LEVEL TROF IN THE NORTHEAST US WILL MOVE THROUGH BY MIDDAY. AHEAD OF THIS AN AREA OF RAIN OVER WESTERN NY WITH SOME THUNDER WILL MOVE EAST ACROSS CENTRAL NY BY DAYBREAK. SHOWER CHANCES WILL INCREASE AS THIS HAPPENS, AND A GENERAL AREA OF RAIN IS EXPECTED TO DEVELOP THIS MORNING AS THE SHORT WAVE JUST MENTIONED MOVES EAST. WHILE CHANCES FOR SHOWERS WILL EXISTS EVERYWHERE, BY FAR THE BEST CHANCES WILL BE IN NY STATE AND ESPECIALLY CENTRAL NY. AS THE SHORT WAVE MOVES EAST, WE SHOULD SEE A RAPID END TO SHOWERS AND THUNDER BY LATER THIS AFTERNOON. IT WILL BE ANOTHER COOLER THAN NORMAL DAY WITH HIGHS IN THE 70S. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... 400 AM UPDATE... AS THE DAY SHIFT MENTIONED YESTERDAY, A STAGNANT UNSETTLED PATTERN WILL BE UPON US THROUGH THE WEEKEND. THE PRONOUNCED TROF IN THE NORTHEAST NOW WILL STILL BE IN PLACE BUT IT WILL BROADEN OUT A BIT. THE RESULT WILL BE A MORE SOUTHERLY FLOW OF AIR, WHICH WILL HELP TO PUSH TEMPS TO NEAR NORMAL VALUES OR AROUND 80 DURING THE DAY AND 60 AT NIGHT. THE DOWNSIDE WILL BE VARIOUS WAVES OF ENERGY WILL MOVE THROUGH HELPING TO BRING DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS, WITH THE HIGHEST CONCENTRATION LIKELY DURING THE AFTERNOON AND EARLY EVENING. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... OVERALL UPPER PATTERN EARLY NEXT WEEK CONTINUES THE SEVERAL MONTH TREND OF A RIDGE OVER THE WEST AND TROUGHING OVER EASTERN NORTH AMERICA. AT THIS POINT THE PATTERN LOOKS TO BE DE-AMPLIFIED WITH NO SIGNIFICANT SYSTEMS CROSSING THE AREA. AS A RESULT WE EXPECT NEAR NORMAL TEMPERATURES WITH HIGHS NEAR 80 AND LOWS NEAR 60. PROBABILITIES OF PRECIPITATION WILL BE ON THE LOW SIDE... GENERALLY 20 TO 30 PERCENT EACH DAY WITH THE BEST CHANCE DURING THE AFTERNOON AND EARLY EVENING. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... SKIES HAVE CLRD BETWEEN WVS AND MAY ALLOW SOME FOG TO FRM...ESP IN THE VLYS. THIS COULD LEAD TO SOME OCNL IFR CONDS AT ELM...AND SOME MVFR CIGS AND VSBYS ELSEWHERE. SHRTLY AFT 12Z...ANOTHER WC WILL APRCH AND BRING THE CHANCE OF SHWRS AND MVFR RESTRICTIONS. HWVR...BALANCE OF THE DAYLGT HERS SHD HAVE VFR CONDS. LGT WINDS AND VFR CONDS WILL CONT AFT 00Z AND THRU THE END OF THE PD. OUTLOOK... THU NGT-MON...RESTRICTIONS POSSIBLE EACH AFTERNOON...IN ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS. ALSO...POSSIBLE VALLEY FOG EARLY EACH MORNING FOR KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...HEDEN NEAR TERM...HEDEN SHORT TERM...HEDEN LONG TERM...MSE AVIATION...DGM/MDP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 346 AM EDT THU JUL 31 2014 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-010800- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 346 AM EDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEDEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 AM EDT THU JUL 31 2014
NYZ016-017-311100-
CAYUGA NY-SENECA NY-
601 AM EDT THU JUL 31 2014
...STRONG THUNDERSTORM WILL AFFECT NORTHERN SENECA AND WEST CENTRAL
CAYUGA COUNTIES...
* AT 559 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG GUSTY
WINDS TO 40 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 16 MILES WEST
OF WATERLOO...AND MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BORDER CITY AT 620 AM EDT...
PACKWOOD CORNERS AND ROSE HILL AT 625 AM EDT...
WATERLOO AND DUBLIN AT 630 AM EDT...
SENECA FALLS AND MAGEE AT 635 AM EDT...
LEHIGH VLY JCT AND TYRE AT 640 AM EDT...
CAYUGA AND UNION SPRINGS AT 645 AM EDT...
FOSTERVILLE AND MONTEZUMA AT 650 AM EDT...
THROOPSVILLE AND FLEMING AT 655 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4288 7697 4301 7697 4302 7695 4303 7660
4286 7652 4277 7698 4287 7699
HEDENThe Binghamton radar (KBGM), 109 km away, was scanning. The volume nearest the first event began at 10:28 UTC.
4 hail, 1 lightning. Local standard time, as filed.
Lightning struck a house and caused a structural fire that was confined to the attic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524528, 524527, 524529, 524530, 524531.